Kansas, 2014

Flood and Hail in Kansas, August 27, 2014

August 27, 2014 · NWS DDC · 3 events in 3 counties and zones

A weak frontal boundary that was nearly stationary was the focus for evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak frontal boundary that was nearly stationary was the focus for evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 27, 12:32 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 27, 12:32 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
132 PM CDT WED AUG 27 2014

...UPDATE TO LONG TERM...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 202 AM CDT WED AUG 27 2014

SUBTLE UPPER LEVEL DISTURBANCES EMBEDDED IN A SOUTHWEST FLOW WILL
CROSS THE CENTRAL PLAINS OVER THE NEXT 36 TO 48 HOURS AS THE MAIN
UPPER LEVEL TROUGH MOVES SLOWLY EAST ACROSS THE FOUR CORNERS
REGION. EARLIER THIS MORNING THE WATER VAPOR LOOP, AND 00Z
WEDNESDAY UPPER AIR ANALYSIS PLACED ONE OF THE UPPER WAVES WERE
LOCATED OVER NORTHEAST NEW MEXICO. RADAR MOSAIC AND SURFACE
OBSERVATION INDICATED SCATTERED SHOWERS AND THUNDERSTORMS WERE
OCCURRING AHEAD OF THIS FEATURE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLE. NAM, GFS, AND HRRR WERE ALL IN GOOD AGREEMENT IN MOVING
THIS AREA OF PRECIPITATION ACROSS WESTERN KANSAS DURING THE EARLY
MORNING HOURS AND BASED ON 06Z VERIFICATION OF THE UPPER WAVE AND
AREA FAVORABLE FOR PRECIPITATION THESE MODELS APPEAR TO HAVE A
GOOD HANDLE ON THIS EARLY MORNING EVENT. WILL THEREFORE KEEP HIGH
CHANCE OR EVEN LIKELY WORDING FOR THUNDERSTORMS THROUGH AT LEAST
15Z ACROSS NORTH CENTRAL AND MUCH OF WESTERN KANSAS AS THE UPPER
WAVE PASSES.

AS THIS FIRST SYSTEM LIFTS NORTHEAST TOWARDS SOUTHERN NEBRASKA
LATER THIS MORNING...A SECOND UPPER LEVEL DISTURBANCE WILL BEGIN
TO APPROACH THE AREA FROM THE SOUTHWEST. THIS NEXT SYSTEM APPEARS
TO BE LOCATED NEAR THE NOSE OF AN 300MB JET STREAK AND IS
CURRENTLY FORECAST TO CROSS WESTERN KANSAS LATE THIS AFTERNOON AND
EARLY THIS EVENING. GIVEN THE LOCATION OF AN UPPER LEVEL JET LATE
TODAY/EARLY EVENING ALONG WITH MOISTURE, AND INSTABILITY AHEAD OF
THIS NEXT DISTURBANCE WILL INCREASE PRECIPITATION CHANCES DURING
THE AFTERNOON AND EARLY EVENING. MAIN HAZARD CURRENTLY APPEARS TO
BE PERIODS OF HEAVY RAINFALL, HOWEVER A FEW OF THE STRONGER
THUNDERSTORMS IN WEST CENTRAL AND PARTS OF NORTH CENTRAL KANSAS
MAY ALSO PRODUCE HAIL AND STRONG GUSTY WINDS.

AS FOR TEMPERATURES TODAY WILL UNDERCUT GUIDANCE AND TREND
TOWARDS WHAT THE 850MB 00Z THURSDAY MIX DOWN TEMPERATURES
SUGGESTED FOR HIGHS. GIVEN THE EXPECTED CLOUD COVER AND THE 00Z
850MB TEMPERATURES WILL FAVOR AFTERNOON TEMPERATURES MAINLY IN THE
MID 80S ACROSS WEST CENTRAL KANSAS AND UPPER 80S TO NEAR 90
ELSEWHERE. IN SOUTH CENTRAL KANSAS WHERE MORE SUN AND LESS CLOUDS
ARE EXPECTED WILL TREND SLIGHTLY WARMER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 128 PM CDT WED AUG 27 2014

SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS CENTRAL AND
EASTERN PORTIONS OF WESTERN KANSAS FRIDAY AS AN UPPER LEVEL
SHORTWAVE PUSHES EASTWARD OUT OF THE WESTERN HIGH PLAINS INTO THE
CENTRAL PLAINS EARLY IN THE PERIOD. AS THE UPPER LEVEL SHORTWAVE
MOVES ACROSS THE REGION, A PREVAILING SOUTHEASTERLY FLOW WILL
CONTINUE TO DRAW MOISTURE UP INTO CENTRAL KANSAS AHEAD OF A SURFACE
TROUGH EDGING EASTWARD ACROSS THE AREA. MEANWHILE, A +60KT UPPER
LEVEL JET CORE ASSOCIATED WITH THE SHORTWAVE IS PROJECTED TO LIFT
NORTHEAST AS IT SHIFTS EAST ACROSS WESTERN AND CENTRAL KANSAS. ALONG
WITH THE INCREASED DYNAMIC SUPPORT ALOFT PRESENT, SHOWERS AND
THUNDERSTORMS ARE LIKELY EARLY FRIDAY ACROSS CENTRAL KANSAS IN A
CORRIDOR OF INCREASED INSTABILITY ALONG AND AHEAD OF THE SURFACE
TROUGH AS IT MOVES THROUGH. DRIER CONDITIONS ARE THEN EXPECTED
ACROSS WESTERN KANSAS THROUGH THE WEEKEND AS THE UPPER LEVEL
SHORTWAVE KICKS EAST OUT OF THE CENTRAL PLAINS WHILE WEAK RIDGING
ALOFT MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS.

BELOW NORMAL TEMPERATURES ARE EXPECTED FRIDAY AS SLIGHTLY COOLER AIR
BEGINS TO FILTER SOUTHWARD INTO WESTERN KANSAS IN WAKE OF THE
SURFACE TROUGH PASSING THROUGH. THE GFS AND ECMWF SHOW H85
TEMPERATURES AROUND 20C ACROSS CENTRAL KANSAS WITH NEAR 25C IN
EXTREME SOUTHWEST KANSAS. ALTHOUGH INCREASED CLOUD COVER MAY BE
PRESENT EARLY IN THE DAY, LOOK FOR HIGHS GENERALLY UP INTO THE LOWER
TO MID 80S(F) FRIDAY AFTERNOON. A WARMING TREND IS THEN EXPECTED
THROUGH THE WEEKEND AS A WEAK UPPER LEVEL RIDGE TRANSITIONS EAST
ACROSS THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1210 PM CDT WED AUG 27 2014

THERE IS PLENTY OF MOISTURE IN THE AIR, AND MID LEVEL CLOUDS
BLANKET THE TAF AREA. A RATHER STRONG UPPER LEVEL WAVE WILL MOVE
IN FROM THE NORTHWEST THIS EVENING, AND THERE IS A CHANCE FOR SOME
STRONG STORMS AT EACH TAF SITE FROM APPROXIMATELY 21Z-03Z. CIGS
MAY GO DOWN TO OVC050 AND VSBYS TO 4-5SM IN RAIN AND FOG, BUT IFR
CONDITIONS ARE NOT ANTICIPATED. OVERNIGHT, EXPECT SOUTHEAST WINDS
OF 10 TO 13 KNOTS AND CIGS IN THE BKN090 RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  86  63  83 /  50  50  70  40
GCK  66  84  62  83 /  60  50  60  20
EHA  64  83  61  82 /  50  50  60  20
LBL  67  86  64  82 /  50  50  60  20
HYS  68  85  65  83 /  60  50  60  40
P28  71  88  67  85 /  40  60  70  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURGERT
LONG TERM...JJOHNSON
AVIATION...BURKE
Hazardous weather outlook, Aug 27, 3:05 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT WED AUG 27 2014

KSZ030-031-043>046-061>066-074>081-084>090-280915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BRIEFLY TAPER OFF THIS MORNING.
THUNDERSTORM CHANCES WILL THEN IMPROVE ACROSS ALL OF WESTERN
KANSAS BY THE MID AFTERNOON AND THEN CONTINUE THROUGH THE
OVERNIGHT HOURS. SOME THUNDERSTORMS LATE TODAY AND EARLY THIS
EVENING WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL.
ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS HAIL UP TO THE SIZE
OF QUARTERS AND AND WIND GUSTS UP TO 60 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM THURSDAY THROUGH
SATURDAY. A FEW STRONG THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL, SMALL HAIL
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM NORTH OF A JOHNSON
CITY TO GARDEN CITY TO NEAR RUSH CENTER LINE.

&&
BURGERT
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood. Local standard time, as filed.

Hail, Trego

When
August 27, 1:15 PM CST
Where
Trego County, 7.03 mi ENE of Cedar Bluff Res
Measured
0.75 in hail
Reported by
Public
Coordinates
38.820, -99.680

Hail, Haskell

When
August 27, 4:25 PM CST
Where
Haskell County, 0.55 mi W of Satanta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.430, -100.990

Flood, Lane

When
August 27, 6:00 PM CST to 9:00 PM CST
Where
Lane County, 0.54 mi NNE of Dighton Arpt to 0.34 mi ENE of Dighton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.487, -100.475

Streets were flooded in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541731, 541732, 541730.